ICNC Abstracts, ICNC 2018

Font Size: 
Adverse drug reactions of anti-epileptics in children-an observational studySundeep Kaushik, Suvasini Sharma, Deepti Chopra, Bijoy Patra, Satinder Aneja
Dr Sundeep Kaushik

Last modified: 2018-09-09

Abstract


Aim: To study the patterns of adverse drug reactions (ADRs) of antiepileptic drugs (AED) in children aged 2-17 years presenting to a tertiary care teaching hospital.Methods: Prospective observational study conducted in the Department of Pediatrics at Kalawati Saran Children’s Hospital, New Delhi from September 2015 to September 2016. Two hundred consecutive eligible patients (ie, children aged 2-17 yrs with epilepsy on AED treatment) with consenting parents were enrolled. ADRs were noted using Paediatric Epilepsy Side Effect Questionnaire (PESQ) at clinic visits and any other adverse reaction reported by parents were noted. Causality, severity and preventability assessment was also done.Results: The mean age was 10.47 ± 3.60 years. Total 139 ADRs occurred in 97 patients.  109 ADRs were reported by use of PESQ .Thirty ADRs were reported by parents not picked up by PESQ.  Poor school results (33.8%) was the commonest ADR followed by drowsiness (25.9%). Valporate (61.9%) was the main drug causing ADRs. Valproate when used in polytherapy was associated with more number of children with ADRs (72.2%) than in monotherapy (56.0%). The most common add on drug used in polytherapy was clobazam (42.3%).  Causality assessment revealed that 91.3% of the ADRs were probable. Most (94.9%) of ADRs were of “mild” category. Treatment was discontinued only in 6 patients of phenytoin toxicity. Majority (95.7%) of ADRs were probably preventable. Conclusions: Cognitive and neurological problems were the most common ADRs. Polytherapy significantly increases the likelihood of ADRs in children.

Conference registration is required in order to view papers.